Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Osteoporosis in a young woman after 6 years of levonorgestrel administration from intrauterine devices?
  1. Christine Ursula Greiner1,
  2. Kay Brune2,
  3. Ekkehard Haen1
  1. 1
    Clinical Pharmacology, Clinic and Policlinic for Psychiatry, Psychosomatic and Psychotherapy of the University of Regensburg, Universitaetsstraße 84, Regensburg, 93053, Germany
  2. 2
    Institute for Experimental and Clinical Pharmacology and Toxicology, University of Erlangen-Nuremberg, Fahrstraße 17, Erlangen, 91054, Germany
  1. c.greiner{at}bfarm.de

Summary

This report describes a young woman who developed dysmenorrhoea at the age of 12. She received a levonorgestrel (LNg)-releasing intrauterine device at the age of 21, and this was replaced twice within 8 years. At the age of 28, she started to have multiple bone and joint pain (predominantly low back pain), which, after intensive diagnostic of blood parameters and bone CT, turned out to result – from a manifest (mild) osteoporosis. Since the woman developed very low (postmenopausal) oestradiol levels during the presence of the gestagen-releasing device and encountered normalisation of oestradiol production after removal, suppression of the hypophysial–ovarian axis is proposed as the cause of both lack of oestradiol and osteoporosis. This poses the question of whether long-term use of such devices in young women may result in reduced bone density in the early phases of life, paving the way to serious osteoporosis at menopause.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.